Funnel Cloud, Franklin
- When
- July 28, 4:25 PM CST
- Where
- Franklin County, 1.72 mi SE of Dows
- Reported by
- Public
- Coordinates
- 42.630, -93.480
Needle funnel reported with picture on social media.
A cold front sank south across Iowa during the afternoon and evening of July 28th. The environment was primed for severe storms with warm moist air in place; as temperatures climbed into the 90s and dewpoints into the 70s.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A cold front sank south across Iowa during the afternoon and evening of July 28th. The environment was primed for severe storms with warm moist air in place; as temperatures climbed into the 90s and dewpoints into the 70s. By afternoon MLCAPE values of 3000 J/kg were in place across much of Iowa with deep layer shear exceeding 40 kts. Such an environment supported rapid storm development along the boundary by late afternoon. Storms produced ping-pong ball to baseball sized hail along with two tornadoes, damaging confinement pens and creating easily identifiable tracks on high resolution satellite imagery through surrounding fields. As storms pushed south into the evening, the hazards transitioned to a wind threat. A micro burst occurred in Marshall County very near the ASOS, resulting in an isolated pocket of 80 to 90 mph winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 28, 1:03 PM CST, 3 hours 22 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 203 PM CDT Fri Jul 28 2023 .DISCUSSION.../Tonight through Friday/ Issued at 158 PM CDT Fri Jul 28 2023 FORECAST HIGHLIGHTS: --Hot, humid today with heat headlines persisting into tonight. --Storm chances later this afternoon into tonight and/or overnight into Saturday. Some strong to severe storms possible this afternoon/evening with large hail and damaging wind gusts the primary threats. --Cooler temperatures this weekend. --Periodic storm chances at times into next week. DISCUSSION: Not a clear-cut forecast heading into the rest of the day and tomorrow with models continuing to suggest multiple scenarios and flip-flopping between most likely solutions run to run. Let's start with what we know already. Upper-level pattern features a strong high pressure over the southwest U.S. with near zonal flow this morning that is expected to amplify into tomorrow as the ridge builds over the western U.S. and a trough starts to deepen over the eastern U.S. This leaves Iowa in west to northwest flow with multiple waves continuing to drift through the overarching flow and providing multiple opportunities for storms over the next several days. Focusing on the short term, midday surface analysis shows the boundary near the IA/MN border in the north/east arching back towards the IA/SD/NE border in the northwest. As expected, a warm, moist airmass is south of this boundary with dew points well into the 70s, some AWOS stations once again suggesting dew points in the 80s. Temperatures have also warmed into the upper 80s to 90s as of midday resulting in heat indices well into the 100s, or overall generally unpleasant. Midday satellite imagery shows two waves of note, one moving eastward across northern Nebraska and the other diving south out of the Upper Northern Plains with a second frontal boundary associated with it. Mid-level temperatures in the +12 to +14 range would suggest a capped environment is still in place over much of the state as of ~18Z with 850mb analysis showing plentiful moisture pooling in northern Iowa up towards the IA/MN border and frontal boundary. The warm, moist airmass is leading to the development of strong instability with ~18Z SPC mesoanalysis showing 3000-6000 J/kg of MUCAPE with equally impressive (though still capped) MLCAPES in the 3000-4000 J/kg range. Given our abundant CAPE, steepening lapse rates and bulk shear values in the 30-50 knot range, the environment is absolutely supportive of strong to severe storms this afternoon into tonight, with large hail, potentially 2" or larger, a threat with initial, more discrete storms, before storms likely congeal into more of a forward propagating convective system(s) with damaging winds gusts becoming a greater concern as storms continue into the evening. Although won't rule out completely, the threat for tornadoes is low with LCL heights generally too high and lower SRH values overall. Thus, any tornado threat looks highly dependent on boundary interactions. When and where the storms form is not quite as straightforward. The most likely location for storms will be near the frontal boundary with the incoming waves helping to provide the forcing to erode the cap. Some 12Z data, like the 12Z HRRR seems to not be modeling the environment well with dew points likely too low by later this afternoon and thus not kicking storms off despite suggesting we'll break through part of the cap by 21-23Z. Best guesses at this point for storm formation location/timing are closer to some of the HRW cores and/or NAMNest with storms forming through central/northern Iowa and moving eastward with time into this evening. Whether or not storms are able to form this afternoon into evening, storm chances continue into tomorrow as the front shifts south with the second wave/front coming into the area off of the Northern Plains with yet another wave behind it incoming from WY/MT. What happens with all of these waves is highly dependent on what happens this afternoon/evening and whether or not the environment is worked over into tomorrow morning. Do want to emphasize the possibilitiy for additional storms overnight into early Saturday, especially southwest/south which could have a conditional wind threat. Influence of the low level jet overnight seems more uncertain with models not consistent in location/strength and some models, like the NAM, generally slower with the secondary wave which would have storms not arriving until closer to midday Saturday. With the uncertainty of storm timing/location, exact temperatures tonight into tomorrow are more uncertain as well but we will at least be able to ditch the heat headlines by/before the 9pm time frame tonight with temperatures cooling through the weekend behind the passage of the fronts as highs drop into the 80s again. A surface high pressure does move towards the state from the north into Sunday with a period of dry weather later this weekend though as mentioned previously, periodic chances for storms continue off and on into next week as waves round the overarching northwest flow with additional details to be provided in future forecast updates. && .AVIATION.../For the 18Z TAFS through 18Z Saturday afternoon/ Issued at 1248 PM CDT Fri Jul 28 2023 Mostly VFR conditions for this forecast period. Thunderstorms are still anticipated to develop late this afternoon into the evening in northern Iowa, spreading south overnight as a cold front moves southward across the state. Given the fact that there is still only low-medium confidence in the forecast timing/movement of any storms to do develop, only mentioning VCSH in the TAFs at this point. Any storms that do develop/directly impact the terminals have the potential of becoming strong-severe, with the main impacts being a brief period of very strong winds and large hail. There will likely also be MVFR to IFR conditions in and near thunderstorms. A cold front will pass through the state overnight with winds becoming northerly as the front passes. && .DMX WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 9 PM CDT this evening for IAZ004>007-015>017- 023>028-035>039. Excessive Heat Warning until 9 PM CDT this evening for IAZ033- 034-044>050-057>062-070>075-081>086-092>097. && DISCUSSION...KCM AVIATION...Percha
Hazardous Weather Outlook National Weather Service Des Moines IA 326 PM CDT Fri Jul 28 2023 IAZ033-034-044>050-057>062-070>075-081>086-092>097-292030- Sac-Calhoun-Crawford-Carroll-Greene-Boone-Story-Marshall-Tama- Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison- Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello- Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- 326 PM CDT Fri Jul 28 2023 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight An Excessive Heat Warning is in effect for the area through tonight. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Storms are possible by this afternoon and into tonight, especially north of interstate 80. A few storms may be strong to severe, capable of large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Periodic chances for storms return late weekend and early next week. The threat of severe weather is uncertain at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening. IAZ004>007-015>017-023>028-035>039-292030- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Webster- Hamilton-Hardin-Grundy-Black Hawk- 326 PM CDT Fri Jul 28 2023 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight A Heat Advisory is in effect for the area through tonight. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Storms are possible by this afternoon and into tonight. A few storms may be strong to severe, capable of large hail and damaging winds. A tornado may be possible as well. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Periodic chances for storms return late weekend and early next week. The threat of severe weather is uncertain at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening. Hagenhoff
The Des Moines radar (KDMX), 102 km away, was scanning. The volume nearest the first event began at 22:23 UTC.
11 hail, 5 thunderstorm wind, 3 funnel cloud, 2 tornado. Local standard time, as filed.
Needle funnel reported with picture on social media.
This was a rather slow moving tornado which moved east initially through open cropland. The tornado then turned southeast, east and eventually northeast as it journeyed through the farmland. The tornado did hit a hog confinement with the roof collapsing producing EF1 damage.
This tornado was captured on video along with reports from the emergency manage. High resolution satellite imagery also helped in determining the final path. This tornado developed shortly after the first tornado in Franklin county and moved mostly south for the duration of the path. The tornado did encounter a hog confinement building producing EF1 damage. Otherwise, the bulk of the path remained in rural cropland.
Delayed report of hail up to half dollar sized.
Funnel cloud reported north of Highway 3 and east of Highway 63.
Report via mping.
Report via social media, time estimated by radar.
Funnel cloud north of Denver, Iowa.
Report via mping.
Quarter sized hail accompanied by 60 mph wind gusts from Wellsburg to Grundy Center area.
Measured by Marshalltown ASOS.
Marshalltown ASOS measured gust of 81 knots.
Three very large trees down in spotters yard. Suspected microbust.
Delayed report via mping.
Trees reported down in Tama and Toledo.
Report of golf ball sized hail.
A six inch hollow tree felled by storm. Delayed report.
Small hail with largest stones up to quarter sized.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2023Every state in 2023This day in weather historyThe tornado archive for Iowa, 2023Warnings in Iowa, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1120247, 1108468, 1108469, 1120208, 1120248, 1120209, 1120210, 1120250, 1120249, 1120211, 1120212, 1120213, 1120214, 1120215, 1120216, 1120217, 1120218, 1120219, 1120220, 1120221, 1120222.